Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

June 21, 2021Pratt County, Kansas

NWS Dodge City, KS issued this special weather statement at Jun 21, 2021, 12:26 AM CDT for Pratt County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2021, 12:26 AM CDT (05:26 UTC)
Expired
Jun 21, 2021, 1:15 AM CDT
In force
49 min
Issued by
NWS Dodge City, KS

County Pratt County, KS

The radar

The Dodge City radar (KDDC), 99 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
2510 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

663 
WWUS83 KDDC 210526
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1226 AM CDT Mon Jun 21 2021
 
KSZ066-079>081-090-210615-
Pratt KS-Stafford KS-Barber KS-Kiowa KS-Edwards KS-
1226 AM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...NORTHWESTERN
BARBER...NORTHEASTERN COMANCHE...SOUTHEASTERN STAFFORD...SOUTHEASTERN
EDWARDS AND PRATT COUNTIES UNTIL 115 AM CDT...

At 1226 AM CDT, Doppler radar was tracking a strong thunderstorm near
Byers, moving southeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pratt, Stafford, Haviland, Iuka, Preston, Sawyer, Cullison, Isabel,
Coats, Byers, Hopewell, Wellsford, Croft, Zenith, Cairo, Neola and
Trousdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3737 9900 3738 9900 3739 9903 3775 9925
      3800 9847 3746 9846
TIME...MOT...LOC 0526Z 312DEG 26KT 3774 9889 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 21, 12:14 AM CDT, 12 minutes earlier.

Area forecast discussion, Jun 21, 12:14 AM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1214 AM CDT Mon Jun 21 2021

...Updated Aviation...

.SHORT TERM...(This evening through Monday)
Issued at 319 PM CDT Sun Jun 20 2021

Visible satellite imagery is showing clear sky across the
majority of the region outside of a narrow scattered cu field
focused along the surface cold front over northcentral Kansas into
southeast Nebraska. We have already hit 102 degrees as wind are
becoming north here at DDC. The cold front is expected to continue
pushing southward across our area exiting the area early this
evening, so in the meantime the area along the boundary, basically
southeast of Dodge City will need to be monitored for any surface
convergence and heating triggered thunderstorms for which there
may easily be a localized hail risk. Whatever convection may occur
will be short lived and diurnally driven, and likely under 3
hours before complete demise of any updraft potential from about
22 to 01 UTC. The better opportunity comes into play very late
this evening as the mid level front slides into the area. Model
sounding suggest and overturning of the dry layer below 700 mb
with a very narrow 1500 j/kg MUCAPE axis just ahead it in a highly
sheared deep layer. This may be a very good setup of early
morning/ post midnight elevated supercells producing hail. Initial
storms may be the more robust ones capable of the hail while
additional more numerous showers and thunderstorms persist though
the night and into mid morning Monday as the mid level front exits
south central Kansas around 15z.

Low and mid level clouds will have a significant influence on
temperatures as well as implied cold air advection, especially over
the eastern half of the area Monday as the 700mb fgen zone exits
south central Knasas between 15 and 18 Z. Clouds should make way for
resumed late June insolation by afternoon however with lack of
downslope wind as the center of the surface anticyclone descends
the northern high plains into the TX panhandle by Tuesday
evening, highs across western Kansas are clustered quite
consistently in the mid 70s for highs by the models and the MOS is
not showing much differentiation. The ARW and FV3 would be even
cooler in the west (low 70s) with only the ECMWF an outlier with a
much warmer widespread 80 degree solution.

.LONG TERM...(Monday night through Sunday)
Issued at 319 PM CDT Sun Jun 20 2021

What is known is the rebound to typical summer-like temperatures
heading into the new week will be rapid as 850 mb temps should
already be jumping back to around 18 deg C by Monday evening. Higher
terrain air will be descending back downslope on Tuesday and into
the middle of the week again with he NBM 1D viewer shortening up the
range of high temps to at least the upper 90s by Wednesday, and both
Wednesday and Thursday looking like a return to the low 100s as the
dryline plunges farther eastward into central KS. Thursday has been
a spot in the future where models have consistently favored a
general gulf sourced moisture return, and the forecast reflects a
chance of thunderstorm for Thursday and Thursday evening, perhaps
dryline or retreating dryline storms. The Friday timeframe also
represents the next break in the expected pattern, as ll 3 of the
main global spectral models develop cyclonic flow aloft to the
north with some semblance of a strong southwest US upper jet and
cooler upslope surface airmass moving equatorward into the
central Plains, and a resulting uptick in thunderstorm/precipitation
chances for the timeframe into the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1208 AM CDT Mon Jun 21 2021

Radar trends over southwest KS depict rapid thunderstorm
initiation is underway due east of GCK, and this activity is
expected to expand in coverage and intensity over the next few
hours as it moves east across our area. DDC/GCK/HYS can expect
terminal impacts in the form of MVFR/IFR cigs/vis at some point
tonight as these storms roll through, while LBL may stay too far
south and west. Convection should clear southwest KS by mid-
morning Monday, and lingering MVFR cigs will slowly erode back
into VFR by the early afternoon. Breezy north winds will stay
fairly strong through Monday morning, but will begin to relax and
become variable by sunset.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  77  57  89 /  70  40   0   0
GCK  57  75  55  91 /  70  30   0   0
EHA  58  75  55  94 /  30  20   0   0
LBL  59  76  55  91 /  40  20   0   0
HYS  58  77  57  88 /  70  50   0   0
P28  61  77  55  86 /  60  60   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Springer
Hazardous weather outlook, Jun 20, 4:39 AM CDT, 19 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
439 AM CDT Sun Jun 20 2021

KSZ030-031-043>046-061>066-074>081-084>090-210945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
439 AM CDT Sun Jun 20 2021 /339 AM MDT Sun Jun 20 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A cold front is expected to pass through southwest KS during the
day Sunday, and bring with it two possible rounds of strong to
severe thunderstorms. The first round will be along the front in
the mid to late afternoon in our far southeastern zones. However,
latest guidance trends suggest this is becoming less likely. The
better chance of thunderstorms will exist with the second round
overnight Sunday into Monday morning, when an amplifying low-level
jet overruns a 700-mb baroclinic zone draped over our area. Both
rounds pose an isolated severe hail threat, but confidence is low
given the low likelihood of the first round and the elevated
nature of the second round thunderstorms.

Otherwise, temperatures will increase rapidly Sunday morning ahead
of the front into the upper 90s/low 100s, posing an excessive heat
risk before the cold front passes.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Thunderstorms may be ongoing Monday morning along the 700-mb
baroclinic zone over our area, but should clear out by early
afternoon. Beyond Monday, a hot and dry weather pattern will
return to southwest KS, posing an excessive heat risk Tuesday
through Thursday. Cold frontal passage late in the period may
bring a chance of thunderstorms and a break from the heat to our
area, but predictability at this range is low.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Significant risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Extreme risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Significant risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Springer

In the hours before

Special weather statement, Jun 21, 12:25 AM CDT, 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
1225 AM CDT Mon Jun 21 2021

KSZ078-080-088-210615-
Clark KS-Kiowa KS-Ford KS-
1225 AM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR FORD...NORTHWESTERN KIOWA...
NORTHEASTERN MEADE AND NORTHERN CLARK COUNTIES UNTIL 115 AM CDT...

At 1224 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dodge City, moving southeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dodge City, Bucklin, Greensburg, Minneola, Mullinville, Ford, Bloom,
Clark State Lake, Kingsdown, Wright and Ft. Dodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3742 10011 3747 10011 3748 10013 3765 10021
      3790 9995 3775 9956 3773 9956 3773 9953
      3760 9919 3738 9959 3731 10006
TIME...MOT...LOC 0524Z 312DEG 31KT 3773 9999

UMSCHEID
Special weather statement, Jun 21, 12:26 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1226 AM CDT Mon Jun 21 2021

KSZ066-079>081-090-210615-
Pratt KS-Stafford KS-Barber KS-Kiowa KS-Edwards KS-
1226 AM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...NORTHWESTERN
BARBER...NORTHEASTERN COMANCHE...SOUTHEASTERN STAFFORD...SOUTHEASTERN
EDWARDS AND PRATT COUNTIES UNTIL 115 AM CDT...

At 1226 AM CDT, Doppler radar was tracking a strong thunderstorm near
Byers, moving southeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pratt, Stafford, Haviland, Iuka, Preston, Sawyer, Cullison, Isabel,
Coats, Byers, Hopewell, Wellsford, Croft, Zenith, Cairo, Neola and
Trousdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3737 9900 3738 9900 3739 9903 3775 9925
      3800 9847 3746 9846
TIME...MOT...LOC 0526Z 312DEG 26KT 3774 9889

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:25 AM CDTSpecial Weather StatementDDCFord, Kiowa50 min
Jun 21, 12:55 AM CDTSpecial Weather StatementDDCGrant, Hamilton, Kearny50 min
Jun 21, 1:15 AM CDTSpecial Weather StatementDDCBarber30 min
Jun 21, 3:39 AM CDTSpecial Weather StatementDDCStanton51 min
Jun 21, 3:43 AM CDTSpecial Weather StatementDDCHaskell, Meade47 min
Jun 21, 3:44 AM CDTSpecial Weather StatementDDCBarber46 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.